$600,000 for Overdose of Coumadin
The Plaintiff underwent heart surgery to repair a congenital defect and was placed on coumadin, a medication used to prevent blood clots from forming. Coumadin, in addition to preventing blood clots, increases the risk of hemorrhage and, therefore requires careful monitoring, by blood work. She was placed on several antibiotics over the course of a month, all of which increased the effect of coumadin. Laboratory testing was not done nor was the coumadin dose lowered, even though defendants knew that antibiotics increase the effect of coumadin.
She sought treatment from her cardiologist as she had been suffering from a headache for several days. Maria returned home and, in the morning, began to vomit. Her family called the doctor who advised her to go the emergency room. He then went back to sleep.
The laboratory had processed the blood work drawn and obtained an INR of 12, a panic value. Instead of notifying the doctor, the night worker simply kept the result on her desk and handed it over to the day supervisor. The day supervisor received the panic value at 7 a.m., but did not contact the doctor until 10 a.m.
The plaintiff arrived at the emergency room of the hospital. The emergency room physician administered Toradol, a pain medication, to relieve the plaintiff’s headache. Toradol disables platelets, and this worsened the plaintiff’s ability to survive the cerebral hemorrhage she was experiencing. the plaintiff’ underwent surgery; however, she subsequently died. Death certificate listed her cause of death as cerebral hemorrhage secondary to coumadin.